A coroner has issued a second warning about prescribing a popular antibiotic to patients already on cholesterol-lowering drugs after details of another death caused by a rare but potentially fatal interaction between them emerged yesterday.
Cork City coroner Myra Cullinane issued recommendations in 2008 that called for a review of the co-prescribing of the antibiotic Fucidin to patients on statin therapy after evidence the drugs could react to cause the potentially fatal muscle-wasting disease rhabdomyolosis.
The interaction was linked at that time to six other deaths, three of them in Ireland. Follow-up studies by Irish experts who gave evidence at that inquest on the interaction were published internationally. National guidelines were published in Britain in 2012 urging doctors to avoid co-prescribing the two.
However, two doctors told Cork City Coroner’s Court yesterday that they were not aware of the risk.
Dr Cullinane said she will raise the issue again with the Health Products Regulatory Authority, formerly the Irish Medicines Board, and with the Irish Pharmaceutical Healthcare Association.
She urged clinicians to review the need for statin therapy during the course of acute severe illnesses, given the risk of serious toxicity.
She again drew to the attention of prescribers the potential interaction between statins and fusidic acid.
Her comments came after she returned a verdict of medical misadventure in relation to the death of Ken Beazley, aged 80, from Cobh, Co Cork, on January 19.
Mr Beazley, who had a complex medical history, began taking statins and warfarin after bypass surgery in 2008. He had his right knee replaced in 2011. In February 2014, he developed swelling in the area and the antibiotic erythromycin was prescribed.
Peter Morehan, who had been Mr Beazley’s GP since 1977, said the swelling was evident again in October, and that, by late November, pus and a bloody discharge were noted coming from the area, and erythromycin was prescribed again.
The infection worsened and, on December 4, he called Richard Creedon, a consultant orthopaedic surgeon at the Mater Private in Cork, for advice. Mr Creedon had been assessing Mr Beazley for possible knee surgery.
Mr Creedon suggested a two-week course of Fucidin in oral tablet form. On December 22, he advised a repeat prescription.
Neither doctor said they were aware of the dangers of prescribing Fucidin to someone on statin therapy.
Dr Morehan said that, in his 35 years as a GP, he had never heard of the potentially fatal interaction between the two drugs.
Mr Creedon said he regularly prescribes Fucidin to treat infection in children, adults, and older people due to its effectiveness on bone infections, and said he had never come upon this problem.
Mr Beazley’s INR levels — the measure of how quickly blood clots — rose but Dr Morehan said he was not unduly concerned. However, by January 7, the levels soared and Dr Morehan advised him to stop taking warfarin.
Blood test results the next day caused alarm and Mr Beazley was admitted to the Bon Secours Hospital on January 9.
Consultant physician John McCarthy said the medical team thought infection was to blame for Mr Beazley’s rhabdomyolosis and subsequent multi-organ failure.
When a renal expert with Cork University Hospital, Michael Clarkson, was called in to assess the patient, he immediately made the link between fusidic acid and statins. Dr Clarkson had given evidence at the 2008 inquest and published a paper on the drugs interaction in the American Journal of Kidney Disease in 2010.
Mr Beazley was transferred to CUH on January 16 where he died following a cardiac arrest three days later.
Margot Bolster, the assistant State pathologist, said that Mr Beazley died at this time due to the interaction of fusidic acid and statins, on a background of chronic diseases.
Dr Cullinane said that while she would not make a formal recommendation on this matter, she encouraged those in charge of the Bon Secours’ new medical assessment unit to amend their admission forms to ensure they can capture not just the medications a patient is on at the time of admission, but also the medication they have taken recently.
© Irish Examiner Ltd. All rights reserved